Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS Sioux Falls, SD

June 26, 2011Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2011, 8:44 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2011, 8:44 PM CDT (01:44 UTC)
Expired
Jun 26, 2011, 9:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:00 PM CDTTSTM WND GST 0Battle Creek, IA60 TO 65 MPH WIND GUSTS CAUSING LARGE TREE BRANCHES TO BE DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2873 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
6.2
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KFSD 270144
SVRFSD
IAC093-193-270215-
/O.NEW.KFSD.SV.W.0137.110627T0144Z-110627T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
844 PM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN WEST CENTRAL IOWA...
  WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 915 PM CDT

* AT 842 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM LAWTON TO HORNICK...AND MOVING WEST    
  AT 35 MPH. DAMAGING WINDS WILL CONTINUE TO COVER A WIDE AREA.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAWTON THROUGH 915 PM CDT...
  SLOAN THROUGH 915 PM CDT...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BRONSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4255 9632 4256 9538 4249 9538 4248 9533
      4246 9531 4222 9531 4220 9534 4221 9624
TIME...MOT...LOC 0142Z 070DEG 7KT 4251 9614 4222 9609
WIND...HAIL 70MPH <1.00IN

$$

WILLIAMS
2 follow-up statements
796 
WWUS53 KFSD 270203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
903 PM CDT SUN JUN 26 2011

IAC093-193-270215-
/O.CON.KFSD.SV.W.0137.000000T0000Z-110627T0215Z/
IDA IA-WOODBURY IA-
903 PM CDT SUN JUN 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WOODBURY AND
IDA COUNTIES UNTIL 915 PM CDT...

AT 903 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LAWTON TO HORNICK...MOVING WEST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SLOAN THROUGH 915 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
BRONSON.

LAT...LON 4255 9632 4256 9538 4249 9538 4248 9533
      4246 9531 4222 9531 4220 9534 4221 9624
TIME...MOT...LOC 0203Z 070DEG 7KT 4250 9619 4221 9614
WIND...HAIL 70MPH <1.00IN

$$

WILLIAMS
608 
WWUS53 KFSD 270212
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT SUN JUN 26 2011

IAC093-193-270221-
/O.EXP.KFSD.SV.W.0137.000000T0000Z-110627T0215Z/
IDA IA-WOODBURY IA-
912 PM CDT SUN JUN 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR WOODBURY AND IDA COUNTIES WILL
EXPIRE AT 915 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA...HOWEVER DAMAGING GUSTY WINDS ARE STILL EXPECTED BEHIND 
THE STORMS...AND A HIGH WIND WARNING HAS BEEN ISSUED.

LAT...LON 4255 9632 4256 9538 4249 9538 4248 9533
      4246 9531 4222 9531 4220 9534 4221 9624
TIME...MOT...LOC 0211Z 070DEG 7KT 4249 9621 4220 9616

$$

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:30 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 26, 3:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN JUN 26 2011

.DISCUSSION...
SEVERE POTENTIAL EXISTS ACROSS THE AREA BUT WILL MINIMIZED BY CLOUD
COVER UNTIL FRONT MOVES INTO AREA.  RADAR PRETTY UMIPRESSIVE AS
WESTERN STORMS MOVE INTO MORE STABLE AIR. EXPECT STORMS TO FIRE
ALONG FRONT AND AS UPPER LEVEL SYSTEM ROTATES THROUGH...CLEARING
SOME OF CLOUDS OUT.  BESIDES THE SEVERE THREAT OF LARGE HAIL AND
STRONG WINDS...HEAVY RAIN POTENTIAL IS THERE AS QUITE A BIT OF LOW
LEVEL MOISTURE IS IN PLACE.  FRONT SHOULD PASS EAST OF I-29 AROUND
06Z OR SO AND THEN SKIES WILL BEGIN TO CLEAR.  NORTHWEST WINDS WILL
PICK UP A LITTLE DURING THE NIGHT WITH GUSTS TO 20 MPH. /HEITKAMP

THE FRONT WILL BE OFF TO OUR EAST BY MONDAY MORNING...WITH
DECREASING CLOUDS AND GUSTY NORTHWESTERLY WINDS AS SURFACE HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST. IT WILL BE LESS HUMID
WITH DEWPOINTS IN THE MID TO UPPER 50S...AND HIGHS MID 70S NORTH TO
UPPER 70S SOUTH. THE HIGH PRESSURE PUSHES ACROSS THE REGION ON
MONDAY NIGHT AND TUESDAY. WITH CLEAR SKIES AND DYING WINDS ON MONDAY
NIGHT...WILL SEE LOWS DROP INTO THE LOWER TO MID 50S. A LITTLE
WARMER ON TUESDAY WITH RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF
THE HIGH...AND SOUTHEASTERLY WINDS WILL PICK UP IN OUR WEST DURING
THE AFTERNOON IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. HIGHS
ON TUESDAY AFTERNOON WILL RANGE FROM THE UPPER 70S TO LOWER 80S.

THREW IN SOME SLIGHT POPS ACROSS THE AREA ON TUESDAY NIGHT IN
CONJUNCTION WITH INCREASING MOISTURE TRANSPORT/INSTABILITY WITH A
DEVELOPING 30 KT LOW LEVEL JET ALONG THE NOSE OF BUILDING MIDLEVEL
CAP. THINK THIS CAP WILL PREVENT ANY CONVECTION FROM FORMING ON
WEDNESDAY WITH 700 MB TEMPERATURES IN THE MID TEENS TO LOWER 20S C.
WARMER STILL UNDER A BUILDING UPPER RIDGE...WITH HIGHS IN THE LOWER
80S IN SOUTHWESTERN MINNESOTA/OUR FAR EASTERN IOWA ZONES...TO AROUND
90 THROUGH THE MISSOURI RIVER CORRIDOR.

THE WARMEST DAY OF THE WEEK LOOKS TO COME ON THURSDAY IN ADVANCE OF
AN UPPER LEVEL SHORTWAVE/SURFACE TROUGH TO OUR WEST. WITH 850 MB
TEMPS RANGING FROM THE MID 20S TO AROUND 30 C...HIGHS WILL BE IN THE
LOWER TO MID 90S ACROSS THE AREA. THE SHORTWAVE TOPS THE RIDGE AS
THE SURFACE BOUNDARY PUSHES ACROSS THE AREA ON THURSDAY NIGHT INTO
EARLY ON FRIDAY...WITH ONLY SLIGHT CHANCE POPS WARRANTED AT THIS
POINT FOR THAT TIME FRAME...WITH LIMITED MOISTURE...AND FAIRLY WARM
MIDLEVEL TEMPERATURES REMAINING BEHIND THE SURFACE FRONT.

TEMPERATURES CLOSER TO NORMAL WILL BE FOUND FOR THE END OF THE WEEK
INTO THE EARLY PART OF NEXT WEEKEND...UNDER A NEARLY ZONAL UPPER
LEVEL FLOW. HIGHS WILL BE IN THE LOWER TO MID 80S...WITH LOWS IN THE
60S. ANY PRECIPITATION HARD TO PINPOINT THIS FAR OUT.  /JM

&&

.AVIATION...
MVFR CIGS WILL REMAIN THE RULE AS WESTERN THUNDERSTORMS OUTFLOW
CONTINUE TO PROVIDE A STABILIZED AMS OVER MUCH OF THE AIR.  AIRMASS
WILL EVENTUALLY DESTABILIZE ENOUGH WHERE STORMS WILL FIRE ALONG THE
FRONT.  SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
STRONG WINDS. FRONT TO PASS THROUGH KHON BY 03Z AND 06Z AT KFSD.
SKIES WILL CLEAR SHORTLY AFTER FRONTAL PASSAGE. /HEITKAMP

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 26, 12:28 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT SUN JUN 26 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1228 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A
COLD FRONT MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL THE SIZE OF GOLF BALLS AND DAMAGING
WINDS OF 60 TO 70 MPH. THERE MAY ALSO BE A FEW TORNADOES LATE
THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND ALONG AND
WEST OF INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY
HEAVY RAIN OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS
WHICH COULD CAUSE LOCALIZED FLOODING...AS WELL AGGRAVATE EXISTING
FLOODING SITUATIONS.

FLOODING...
RECENT AND EXPECTED RAINFALL ACROSS THE REGION WILL CONTINUE TO
CAUSE AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE IN MANY
LOCATIONS. RIVERS AND STREAMS IN THE WARNED AREAS ARE EXPECTED
REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BY EARLY AFTERNOON WEST OF
THE JAMES RIVER AND LATER THIS AFTERNOON AND EVENING EAST OF
THE JAMES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 26, 7:09 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     3 NNE WAYNE             42.28N 97.00W
06/26/2011                   DIXON              NE   PUBLIC

            TREE DAMAGE INCLUDING LARGE BRANCHES BLOWN DOWN.

&&

WILLIAMS
Local storm report, Jun 26, 7:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
06/26/2011  E70 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

PS
Local storm report, Jun 26, 7:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
06/26/2011  E75 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

PS
Local storm report, Jun 26, 8:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     HORNICK                 42.23N 96.10W
06/26/2011                   WOODBURY           IA   TRAINED SPOTTER

            TREE DAMAGE AND POWER LINE DAMAGE FROM TREE DEBRIS
            FALLING ON POWER LINES. POWER OUT. DAMAGING WINDS
            CONTINUED FOR 20 MINUTES TO AT LEAST 819 PM CDT.

&&

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:27 PM CDTFlash Flood WarningFSDWoodbury3 hr
Jun 26, 7:29 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 26, 7:37 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury38 min
Jun 26, 7:56 PM CDTFlash Flood WarningFSDCherokee, O'Brien, Plymouth, Sioux3 hr
Jun 26, 7:59 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 26, 8:14 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury31 min
Jun 26, 8:17 PM CDTFlash Flood WarningFSDPlymouth3 hr
Jun 26, 8:21 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury24 min
Jun 26, 8:32 PM CDTSevere Thunderstorm WarningFSDCherokee28 min
Jun 26, 8:41 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury34 min
Jun 26, 8:52 PM CDTFlash Flood WarningFSDCherokee2 hr
Jun 26, 8:56 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
Jun 26, 8:58 PM CDTHigh Wind WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more4 hr
Jun 26, 8:59 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
Jun 26, 9:02 PM CDTFlash Flood WarningFSDBuena Vista, Clay3 hr
Jun 26, 9:29 PM CDTSevere Thunderstorm WarningFSDBuena Vista31 min
Jun 26, 10:54 PM CDTAreal Flood WarningFSDCherokee, O'Brien, Plymouth, Sioux36 hr
Jun 27, 3:16 PM CDTRiver Flood WarningFSDWoodbury42 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.